Browse

You are looking at 1 - 4 of 4 items for :

  • Levothyroxine x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children

  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis

  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.

  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed

  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.

Open access

Athanasios Fountas, Shu Teng Chai, John Ayuk, Neil Gittoes, Swarupsinh Chavda and Niki Karavitaki

Summary

Co-existence of craniopharyngioma and acromegaly has been very rarely reported. A 65-year-old man presented with visual deterioration, fatigue and frontal headaches. Magnetic resonance imaging revealed a suprasellar heterogeneous, mainly cystic, 1.9 × 2 × 1.9 cm mass compressing the optic chiasm and expanding to the third ventricle; the findings were consistent with a craniopharyngioma. Pituitary hormone profile showed hypogonadotropic hypogonadism, mildly elevated prolactin, increased insulin-like growth factor 1 (IGF-1) and normal thyroid function and cortisol reserve. The patient had transsphenoidal surgery and pathology of the specimen was diagnostic of adamantinomatous craniopharyngioma. Post-operatively, he had diabetes insipidus, hypogonadotropic hypogonadism and adrenocorticotropic hormone and thyroid-stimulating hormone deficiency. Despite the hypopituitarism, his IGF-1 levels remained elevated and subsequent oral glucose tolerance test did not show complete growth hormone (GH) suppression. Further review of the pre-operative imaging revealed a 12 × 4 mm pituitary adenoma close to the right carotid artery and no signs of pituitary hyperplasia. At that time, he was also diagnosed with squamous cell carcinoma of the left upper lung lobe finally managed with radical radiotherapy. Treatment with long-acting somatostatin analogue was initiated leading to biochemical control of the acromegaly. Latest imaging has shown no evidence of craniopharyngioma regrowth and stable adenoma. This is a unique case report of co-existence of craniopharyngioma, acromegaly and squamous lung cell carcinoma that highlights diagnostic and management challenges. Potential effects of the GH hypersecretion on the co-existent tumours of this patient are also briefly discussed.

Learning points:

  • Although an extremely rare clinical scenario, craniopharyngioma and acromegaly can co-exist; aetiopathogenic link between these two conditions is unlikely.

  • Meticulous review of unexpected biochemical findings is vital for correct diagnosis of dual pituitary pathology.

  • The potential adverse impact of GH excess due to acromegaly in a patient with craniopharyngioma (and other neoplasm) mandates adequate biochemical control of the GH hypersecretion.

Open access

Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders

Summary

Cushing’s syndrome is a rare disease that results from prolonged exposure to supraphysiological levels of glucocorticoids. Severe and rapidly progressive cases are often, but not exclusively, attributable to ectopic ACTH secretion. Extreme hypercortisolism usually has florid metabolic consequences and is associated with an increased infectious and thrombotic risk. The authors report on a case of a 51-year-old male that presented with severe Cushing’s syndrome secondary to an ACTH-secreting pituitary macroadenoma, whose diagnostic workup was affected by concurrent subclinical multifocal pulmonary infectious nodules. The case is noteworthy for the atypically severe presentation of Cushing’s disease, and it should remind the clinician of the possible infectious and thrombotic complications associated with Cushing’s syndrome.

Learning points:

  • Severe Cushing’s syndrome is not always caused by ectopic ACTH secretion.

  • Hypercortisolism is a state of immunosuppression, being associated with an increased risk for opportunistic infections.

  • Infectious pulmonary infiltrates may lead to imaging diagnostic dilemmas when investigating a suspected ectopic ACTH secretion.

  • Cushing’s syndrome carries an increased thromboembolic risk that may even persist after successful surgical management.

  • Antibiotic and venous thromboembolism prophylaxis should be considered in every patient with severe Cushing’s syndrome.